Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 55, NWS Key West, FL

November 6, 2020

NWS Key West, FL issued this small craft advisory at Nov 6, 2020, 5:01 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2020, 5:01 PM EST (22:01 UTC)
Expired
Nov 7, 2020, 10:07 AM EST
In force
17 hr
Issued by
NWS Key West, FL

The text

As transmitted.

647 
WHUS72 KKEY 062201
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
501 PM EST Fri Nov 6 2020

GMZ031>035-042>044-052>055-072>075-070615-
/O.EXP.KKEY.SC.Y.0054.000000T0000Z-201106T2200Z/
/O.NEW.KKEY.SC.Y.0055.201106T2201Z-201107T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
501 PM EST Fri Nov 6 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds 20 to 25 kt with gusts up to 30 kt and seas 
  5 to 8 feet.

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
3 follow-up statements
859 
WHUS72 KKEY 070339
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1039 PM EST Fri Nov 6 2020

GMZ031>035-042>044-052>055-072>075-071000-
/O.NEW.KKEY.TR.A.1029.201107T0339Z-000000T0000Z/
/O.CON.KKEY.SC.Y.0055.000000T0000Z-201107T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1039 PM EST Fri Nov 6 2020

...TROPICAL STORM WATCH IN EFFECT...
...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...For the Small Craft Advisory, east winds 20 to 25 kt 
  with gusts up to 30 kt and seas 6 to 9 feet. For the Tropical 
  Storm Watch, southeast winds 40 to 50 kt with gusts up to 65 
  kt and seas 15 to 20 feet.

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...For the Small Craft Advisory, In Effect. For the 
  Tropical Storm Watch, Tropical Storm force winds possible from 
  Sunday evening until Tuesday morning.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors. A
  Tropical Storm Watch is issued when sustained winds of 34 to 63
  knots associated with a tropical storm are possible within 48 
  hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
753 
WHUS72 KKEY 070901
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
401 AM EST Sat Nov 7 2020

GMZ031>035-042>044-052>055-072>075-071700-
/O.EXT.KKEY.SC.Y.0055.000000T0000Z-201107T1700Z/
/O.CON.KKEY.TR.A.1029.000000T0000Z-000000T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
401 AM EST Sat Nov 7 2020

...SMALL CRAFT ADVISORY IN EFFECT...
...TROPICAL STORM WATCH IN EFFECT...

* WHAT...For the Small Craft Advisory, east winds 20 to 25 kt 
  with gusts up to 30 kt and seas 6 to 9 feet. For the Tropical 
  Storm Watch, southeast winds 40 to 50 kt with gusts up to 65 
  kt and seas 15 to 20 feet.

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...For the Small Craft Advisory, In Effect. For the 
  Tropical Storm Watch, Tropical Storm force winds possible from 
  Sunday afternoon until Monday evening.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging 
  anchors. A Tropical Storm Watch is issued when sustained winds 
  of 34 to 63 knots associated with a tropical storm are 
  possible within 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Devanas
177 
WHUS72 KKEY 071507
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1007 AM EST Sat Nov 7 2020

GMZ031>035-042>044-052>055-072>075-072215-
/O.CAN.KKEY.SC.Y.0055.000000T0000Z-201107T1700Z/
/O.UPG.KKEY.TR.A.1029.000000T0000Z-000000T0000Z/
/O.NEW.KKEY.TR.W.1029.201107T1507Z-000000T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1007 AM EST Sat Nov 7 2020

...TROPICAL STORM WARNING IN EFFECT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast to east winds 20 to 25 knots will steadily
  increase over the next 24 to 36 hours, and tropical storm force
  winds are expected Sunday evening through Monday afternoon. 
  Sustained winds 30 to 50 knots with gusts up to 60 knots will be
  possible for portions of the coastal waters of the Florida 
  Keys. Large and dangerous seas and strong currents will develop 
  across the Florida Keys, including protected waters, channels, 
  and nearshore waters between the island chain. 

* WHERE...Straits of Florida, Hawk Channel, Florida Bay and the 
  Gulf waters including the Dry Tortugas.

* WHEN...Tropical Storm force winds expected from Sunday evening
  through Monday afternoon.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Nov 6, 4:58 PM EST, 3 minutes earlier.

Area forecast discussion, Nov 6, 4:58 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Key West FL
458 PM EST Fri Nov 6 2020

.DISCUSSION...
Water vapor imagery highlights a potent positively tilted mid-
upper level trough over the Mississippi River Valley and the
eastern Gulf of Mexico. The subtropical jet has been enhanced over
the past 24 hours and now features a 110 kt jet streak over South
Florida. Visibile/infrared satellite imagery reveal a developing
tropical cyclone over the Western Caribbean, while the vorticity
maxima remain confined along the coast near Honduras (see CIMMS vort
analyses). To our east, MIMIC TPW loops place a broad swath of
increased tropical moisture over the central and southern Bahamas.

Like a broken record, the northeast to east breezes will not quit.
Surface winds average 20 to 25 knots across the Florida Keys and
the adjacent coastal waters. Squall coverage is isolated, although
a broken band of scattered to numerous squalls is racing west near
the Cuban coast. Temperatures are in the lower 80s with dewpoints
in the mid 70s.

.FORECAST...
The center of Tropical Depression Eta is east of Belize and
moving northeast at 7 mph. The surface circulation is poorly
organized, although the ingredients are in place for Eta to slowly
strengthen over the next 24 hours as it moves northeast towards
Cuba. At the same time, the northern fringes of Eta's cyclonic
envelope will engulf the Keys, jamming into the confluent
easterlies spreading west through the Bahamas. Rain chances will
increase markedly on Saturday. A large tropical storm will be
near central Cuba Sunday morning, with a large expanse of tropical
storm force winds extending to the north. Eta will move northward
into the Straits of Florida Sunday afternoon and Sunday evening,
with a turn back to the northwest expected Sunday night. We are
confident in the turn back to the northwest, first because a large
blocking high will setup camp over the western North Atlantic,
and second, the upper level trough will fuse and pivot the low
level circulation to the northwest. The timing and nature of the
this turn to the northwest is less certain. Eta could make a broad
rounded turn which would send the circulation into South Florida.
Or, Eta could make a sharper turn to the west-northwest which
would send the circulation through or south of the island chain.
No matter where the center of circulation passes, the chances for
tropical storm force winds (now 40%) are about the same for the
entire island chain given the expected large wind field. Do not be
fooled by these "low" tropical storm chances, they will go up with
each forecast cycle. It appears the roughest weather will be
Sunday night through Monday night, with numerous squalls,
occasional rumbles of thunder, and relentless, shifting winds. The
southeast to south winds on the back side of the storm Tuesday
night through Wednesday night may feature a tail of confluent
rains, and just because the storm has passed, doesn't mean the
rains will be over. Seven day totals for rainfall may approach 6
to 10 inches, with isolated totals of 12" or more. Breezes will
begin to relax and rain chances will diminish Wednesday night and
Thursday. With most November storms, a good cold front will pick
these storms up and send them northeast into the western North
Atlantic. Unfortunately, this is not the case with Eta, and our
next cold front is not on the horizon.

&&

.MARINE...
Tropical storm conditions are possible across portions of the
coastal waters of the Florida Keys Sunday through Tuesday night.
Before tropical storm conditions arrive, strong northeast to east
breezes will freshen to near gale breezes. Marine interests in the
Florida Keys should consult the latest advisories from the
National Hurricane Center concerning Tropical Depression Eta. In
addition, refer to statements and forecasts issued by your Florida
Keys National Weather Service for detailed local information.

&&

.AVIATION...
VFR conditions will prevail at both terminals for the evening and
overnight periods. Shower activity has been quite isolated today,
and that trend is likely to continue through 06z. Thereafter, a
surge of moisture will likely produce more numerous showers and
isolated thunderstorms across the island chain. Any shower may
produce bouts of sub-VFR ceilings and visibilities as well as gusts
near 30 knots. Outside of the showers, winds easterly winds will be
sustained at near 15 knots, with frequent gusts of 20 to 25 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  76  81  75  81 / 70 70 70 70
Marathon  77  82  76  82 / 60 70 70 70

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

HTI/Hazards/DSS/AFD..CLR
Public...............LIW
Aviation/Nowcasts....BT
Data Acquisition.....NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 6, 5:43 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
543 AM EST Fri Nov 6 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-071100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
543 AM EST Fri Nov 6 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for all coastal waters of the
Florida Keys due to winds of 20 to 25 knots. Occasional gusts
approaching 30 knots can be expected over all waters. Seas in
excess of 7 feet can be expected across the Straits of Florida and
portions of the coastal waters west of the Dry Tortugas. There is
a slight chance of a thunderstorms. The main hazard from these
storms is cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

For today through Tuesday, isolated thunderstorms are possible.
The main hazard from these storms is cloud to surface lightning
strikes.

From Sunday through Monday evening, tropical storm conditions are
possible from a system approaching the Straits of Florida from
the Western Caribbean. These conditions may overspread the islands
during this time period. There is a steady potential for
sustained tropical storm force winds, which at the earliest may
begin Sunday. Other threats, including flooding rainfall, coastal
flooding, and tornadoes are being examined, with further details
forthcoming.

At this time, the heaviest rainfall may fall from Saturday through
Monday. Widespread rainfall over the next seven days may be in
the range of 5 to 10 inches, with isolated areas near 15 inches.
However, there is a good deal of uncertainty in this rainfall
forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Devanas

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 8:11 AM ESTCoastal Flood StatementKEYMonroe49 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.